Avastin/Lucentis Update 31: Problems with Pharmacy Compounding of Avastin?
"By no means am I saying that Avastin is doing something to the trabecular meshwork or the eye cells, [but] certain compounding techniques are affecting the components that you're getting in the syringe, whether it's aggregation of proteins, formation of dimers and trimers, or other components that could be as large as 20 μm."
Inflammation and toxicity related to delivery of Avastin have been suggested as potentially causing IOP spikes. However, microflow imaging showed significant differences in total particle number in samples of Avastin drawn directly from a multidose vial, from the vehicle and from a dose supplied by a compounding pharmacy, Dr. Kahook said. The compounding pharmacy was selected because it [had] supplied doses to a Utah clinic that saw 42 post-injection IOP spikes.
This bears further watching.
November 10, 2009: A Update to the original story posted on October 27th.
Here is more on this potentially troubling story:
Investigations continue into reports of IOP spikes following VEGF inhibitor use
Research is ongoing into the causes of cases of IOP spikes following bevacizumab (Avastin) or ranibizumab (Lucentis) use that have been reported around the United States, Malik Y. Kahook, MD, said at Glaucoma Subspecialty Day on Saturday. An active researcher on this topic, Dr. Kahook said he knows of more than 50 cases of IOP spikes after bevacizumab use and a smaller number after ranibizumab use. He said most of these patients don’t experience obvious inflammation, have no previous history of glaucoma or ocular hypertension, and sustain high IOP levels for weeks or months that often require laser therapy or surgery.
In an effort to elucidate the causes of these IOP elevation cases, Dr. Kahook and his colleagues tested bevacizumab samples from multiple compounding pharmacies and found noticeable variability in the concentration of the active monomer IgG, which in many cases was much less than the expected 25 mg/ml. Further investigations showed that some of the particles were much larger than expected.
“We believe that these molecules either plug the outflow pathway or may result in subclinical inflammation in the outflow pathway that then leads to elevation in eye pressure,” Dr. Kahook said during an interview. “We do not think that this is an issue with the active IgG monomer of Avastin, and we are not saying that people should stop using Avastin.”
Dr. Kahook recommends further study of the Avastin compounding and shipping processes to ensure greater product consistency between compounding pharmacies and to decrease the chances that high molecular weight adducts cause aqueous outflow obstruction and subsequent IOP elevation in additional patients. Studies are also being conducted to examine the potential link between IOP spikes and ranibizumab use.
Dr. Kahook has previously received research support from Genentech but has not received funding from Genentech for studies on this topic.
Reproduced from Academy Live, October 25, 2009, an e-mail service of the Academy of Ophthalmology to its members.
I contacted Dr. Kahook several times asking him to name the five states that he said had reported at least 74 other occurrences; was there an online reference to these other reports; and who was doing the investigation – the FDA, NIH, or Genentech?
He refused to answer, responding that we would have to “await his further publications”.